Transitioning from Argatroban to Warfarin in Heparin-Induced Thrombocytopenia: An Analysis of Outcomes in Patients with Elevated International Normalized Ratio (INR)
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Background: Heparin-induced thrombocytopenia (HIT) can lead to catastrophic thromboembolic complications and requires treatment with an alternative, rapidly active anticoagulant, such as a direct thrombin inhibitor (DTI), either to prevent or treat these complications. Switching to oral warfarin after initial treatment with a DTI is necessary in most patients. Most references related to warfarin suggest that an increased risk for bleeding will occur with elevated international normalized ratios (INRs) > 4.6. In patients receiving argatroban, it is not uncommon to achieve an INR > 4 during this transition.
Because the clinical outcomes in patients achieving an INR > 4 during combined argatroban/warfarin therapies for HIT are not well described, we evaluated the clinical outcomes of 111 patients with this phenomenon.
Methods: We identified patients from the prospective studies of argatroban anticoagulation, Argatroban-911 and Argatroban–915. Data collected from these studies included death from all causes, amputation, new thrombosis, major bleeding, INR values, argatroban doses, aPTT values, platelet counts, and duration of therapy.
Results: Patients were on argatroban monotherapy for a median of 2.8 (0.1–8.1) days, and on cotherapy for a median of 3.7 (0.9–12.8) days. The median platelet count was 70.9 (18–325) × 109/L at the time of HIT diagnosis and increased to 94 (30–324) × 109/L by the time warfarin was initiated. At a median argatroban dose of 1.4 (0.2–2.0) mcg/kg/min, the maximum INR ranged from 4.1 to 21.2 (median 6.4, n = 111) and the corresponding aPTT ranged from 48.1 to 105 (median 71, n = 93) seconds. After argatroban cessation, the first recorded INR within 4 to 24 hours ranged from 1.5 to 12.5 (median 2.9, n = 58). Adverse clinical outcomes occurred in 9 (8.1%) patients during cotherapy and in 12 (10.8%) patients after argatroban anticoagulation was discontinued. Adverse clinical outcomes included 7 cases of new thrombosis, 3 amputations, 12 deaths and 1 major bleed. Eleven of 12 (91.7%) patients died due to causes other than thrombosis, and most deaths (83%) occurred following cotherapy. Five (4.5%) patients developed new thrombosis during argatroban/warfarin cotherapy despite an INR > 4. In contrast only 1 (0.9%) patient experienced major bleeding.
Conclusion: In patients receiving argatroban/warfarin cotherapy and with an elevated INR > 4, the risk for thrombosis exceeds the risk of bleeding. Traditional paradigms concerning elevated INRs and warfarin may need to be redesigned for the patient population on cotherapy with direct thrombin inhibitors.
Abbreviated Abstract. The clinical outcomes of 111 patients with INRs > 4 while on combined argatroban (dose ≤ 2 mcg/kg/min) and warfarin were evaluated. Adverse clinical outcomes (7 new thrombosis, 3 amputations, 12 deaths and 1 major bleed) occurred in 21 patients. Eleven deaths were due to causes other than thrombosis. Five patients developed new thrombosis while only 1 had major bleeding. The risk for thrombosis exceeds the risk of bleeding in patients with HIT despite an INR > 4.
- Warkentin, TE, Sheppard, JI, Horsewood, P, Simpson, PJ, Moore, JC, Kelton, JG (2000) Impact of the patient population on the risk for heparin-induced thrombocytopenia. Blood 96: pp. 1703-1708
- Warkentin, TE, Levine, MN, Hirsh, J (1995) Heparin-induced thrombocytopenia in patients treated with low-molecular-weight heparin or unfractionated heparin. N Engl J Med 332: pp. 1330-1335 CrossRef
- Hirsh, J, Heddle, N, Kelton, JG (2004) Treatment of heparin induced thrombocytopenia: A critical review. Arch Int Med 164: pp. 361-369 CrossRef
- Nand, S, Wong, W, Yuen, B, Yetter, A, Schmulbach, E, Gross Fisher, S (1997) Heparin-induced thrombocytopenia with thrombosis: Incidence, analysis of risk factors, and clinical outcomes in 108 consecutive patients treated at a single institution. Am J Hematol 56: pp. 12-16 CrossRef
- Warkentin, TE (2003) Heparin-induced thrombocytopenia: Pathogenesis and management. Br J Haematol 121: pp. 535-555 CrossRef
- Messmore, H, Jeske, W, Wehrmacher, W, Walenga, J (2003) Benefit-risk assessment of treatments for heparin-induced thrombocytopenia. Drug Safety 26: pp. 625-641
- Greinacher, A, Volpel, H, Janssens, U (1999) Recombinant hirudin (lepirudin) provides safe and effective anticoagulation in patients with heparin-induced thrombocytopenia: A prospective study. Circulation 99: pp. 73-80
- Greinacher, A, Janssens, U, Berg, G (1999) Lepirudin (recombinant hirudin) for parenteral anticoagulation in patients with heparin-induced thrombocytopenia. Heparin-Associated Thrombocytopenia Study (HAT) investigators. Circulation 100: pp. 587-593
- Lewis, BE, Wallis, DE, Berkowitz, SD (2001) ARG-911 Study Investigators. Argatroban anticoagulant therapy in patients with heparin-induced thrombocytopenia. Circulation 103: pp. 1838-1843
- Lewis, BE, Wallis, DE, Leya, F, Hursting, MJ, Kelton, JG (2003) Argatroban-915 Investigators. Argatroban anticoagulation in patients with heparin-induced thrombocytopenia. Arch Intern Med 163: pp. 1849-1856 CrossRef
- Warkentin, TE, Elavathil, LJ, Hayward, CPM, Johnston, MA, Russett, JI, Kelton, JG (1997) The pathogenesis of venous limb gangrene associated with heparin-induced thrombocytopenia. Ann Intern Med 127: pp. 804-812
- Warkentin, TE, Sikov, WM, Lillicrap, DP (1999) Multicentric warfarin-induced skin necrosis complicating heparin-induced thrombocytopenia. Am J Hematol 62: pp. 44-48 CrossRef
- Warkentin, TE, Whitlock, RP, Teoh, KH (2004) Warfarin-associated multiple digital necrosis complicating heparin-induced thrombocytopenia and Raynaud’s phenomenon after aortic valve replacement for adenocarcinoma-associated thrombotic endocarditis. Am J Hematol 75: pp. 56-62 CrossRef
- Srinivasan, AF, Rice, L, Bartholomew, JR (2004) Warfarin-induced skin necrosis and venous limb gangrene in the setting of heparin-induced thrombocytopenia. Arch Int Med 164: pp. 66-70 CrossRef
- Warkentin, TE, Greinacher, A (2004) Heparin-induced thrombocytopenia: Recognition, treatment, and prevention. Chest 126: pp. 331S-337S CrossRef
- Hursting, MJ, Zehnder, JL, Joffrion, JL (1999) The International Normalized Ratio during concurrent warfarin and argatroban anticoagulation: Differential contributions of each agent and effects of the choice of thromboplastin used. Clin Chem 45: pp. 409-412
- Sheth, SB, DiCicco, RA, Hursting, MJ (2001) Interpreting the international normalized ratio (INR) in individuals receiving argatroban and warfarin. Thromb Haemost 85: pp. 435-440
- Mattson, C, Menschiek-Lundin, A, Wahlander, K (2001) Effect of melagatran on prothrombin time assays depends on the sensitivity of the thromboplastin and the final dilution of the plasma sample. Thromb Haemost 86: pp. 611-615
- Fenyvesi, T, Joerg, I, Harenberg, J (2002) Influence of lepirudin, argatroban, and melagatran on prothrombin time and additional effect of oral anticoagulation. Clin Chem 48: pp. 1791-1794
- Product Information. Argatroban. GlaxoSmithKline Research Triangle Park, NC November 2003.
- Fihn, SD, McDonell, M, Martin, D (1993) Risk factors for complications of chronic anticoagulation: A multicenter study. Ann Intern Med 118: pp. 511-520
- Hylek, EM, Singer, DE (1994) Risk factors for intracranial hemorrhage in outpatients taking warfarin. Ann Intern Med 120: pp. 897-902
- Hursting MJ, Lewis BE, MacFarlane DE. Transitioning from argatroban to warfarin therapy in patients with heparin-induced thrombocytopenia. Clin Appl Thromb Hemostas 2004, in press.
- Brown, PM, Hursting, MJ (2002) Lack of pharmacokinetic interactions between argatroban and warfarin. Am J Health-Syst Pharm 59: pp. 2078-2083
- Hoppensteadt, DA, Kahn, S, Fareed, J (1997) Factor X values as a means to assess the extent of oral anticoagulation in patients receiving antithrombin drugs. Clin Chem 43: pp. 1786-1788
- Transitioning from Argatroban to Warfarin in Heparin-Induced Thrombocytopenia: An Analysis of Outcomes in Patients with Elevated International Normalized Ratio (INR)
Journal of Thrombosis and Thrombolysis
Volume 19, Issue 3 , pp 183-188
- Cover Date
- Print ISSN
- Online ISSN
- Kluwer Academic Publishers
- Additional Links
- international normalized ratio (INR)
- heparin-induced thrombocytopenia
- Industry Sectors